2

I am 29 years old, male, and for about a year I have been treated with prednisone for an Autoimmune Hemolytic Anemy; I started with 50mg/day; the dose was sistematically reduced (now I am at 5 mg/day), since the anemy got better and since the following things happened.

Already a few days (now I notice: I felt "normal" in that period) I was extremely agitated, I had few outburst and then I started to feel very confused, my head was blank and I also developed a maniacal behavoir (mostly of a political kind), but (and this is what really bugs me), when my mind was blank (on the bus, at the groceries store, in the office,..) images of sexual kind appeared in front of me and I had to describe the whole thing loud (I was somehow forced to do so by it; I am sorry: it is very difficult to explain, and I am not sure I understand it either).

I consulted a psychiatrist: his opinion is that the psychotic symptoms are a side effect of the prednisone; the hematologist confirmed and reduced the dose.

Now I can almost control it: when my mind goes blank I try to focus really hard on something till that feeling goes away. It doesn't work all the times, especially when I am tired, and it also gives me horrible head-aches.

Confusion, on the other side doesn't seem to get any better: sometimes I fell kind of lost, I barely understand what happens around me and what people are saying. So I wonder: how long will this torture last? If I stop taking the prednisone, will everything be solved?

Neither the psychiastrist, nor the hematologist could answer me (they warned me about the problem of stopping abrouptly the cure with prednisone).

I am worried that the prednisone triggered something that was hidden in my mind, something with which I have to learn to live, and it scares me.

3

I'm sorry to hear about your recent psychosis. The mood/psychological effects of glucocorticosteroids are well documented.

Throughout the reading, you'll note that many of these symptoms are transient ;however, the truth is that your healthcare providers (psychiatrist and hematologist) are better equipped to determine both the cause and treatment. If you're looking for others with personal experience, you might seek out another forum.

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.